Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 44, NWS Tucson, AZ

August 9, 2004Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 9, 2004, 4:25 PM MST for Graham County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2004, 4:25 PM MST (23:25 UTC)
Expired
Aug 9, 2004, 5:15 PM MST
In force
50 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Graham County, AZ

The radar

The Tucson radar (KEMX), 142 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1086 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
2175 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 092325
SVRTWC
AZC009-100015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
425 PM MST MON AUG 9 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRAHAM COUNTY IN ARIZONA
    THIS INCLUDES THE CITY OF SAFFORD

* UNTIL 515 PM MST

* AT 420 PM MST...LOCAL LAW ENFORCEMENT REPORTED A SEVERE            
  THUNDERSTORM ABOUT 10 MILES NORTHEAST OF SAFFORD...MOVING          
  SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAFFORD AT 515 PM MST

GO INSIDE A STRONG BUILDING. DAMAGING WINDS...DEADLY LIGHTNING...AND
HEAVY RAINS ARE LIKELY.

DAMAGING WINDS OF 60 MPH OR GREATER CAN BE EXPECTED. GO INSIDE A
STRONG BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3268 10976 3271 10976 3285 10976 3286 10977
      3300 10977 3302 10977 3303 10967 3303 10966
      3305 10948 3285 10935

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:15 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 9, 2:15 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST MON AUG 9 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...UPPER LEVEL HIGH PRESSURE WILL BE CENTERED OVER ARIZONA
THROUGH WEDNESDAY WHICH WILL TEND TO KEEP THE MOST THUNDERSTORM
COVERAGE ACROSS SOUTHEAST ARIZONA. AN UPPER LEVEL DISTURBANCE
APPROACHING FROM MEXICO IS EXPECTED TO PROVIDE AN INCREASE IN
SHOWERS AND THUNDERSTORMS LATER THIS WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED MOSTLY LESS THAN 40 DBZ
ECHOES NEAR THE MOUNTAINS OF GREENLEE/GRAHAM/COCHISE COUNTIES AT
2110Z. ISOLATED CELLS WERE ENCROACHING UPON FAR SE PINAL/ERN PIMA/ERN
SANTA CRUZ COUNTIES. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES.
DEWPOINTS WERE IN THE UPPER 40S-MID 50S F WHICH WERE NEARLY
IDENTICAL TO THIS TIME SUNDAY. SHOWERS AND THUNDERSTORMS DEVELOPED
THIS AFTERNOON NEAR THE ERN MOUNTAINS WHERE ABUNDANT SUNSHINE
PREVAILED EARLIER THIS MORNING AND CONTINUED TO DEVELOP JUST NE OF
THIS FORECAST AREA ALONG THE MOGOLLON RIM. GIVEN EXTENT OF MID/HIGH
LEVEL CLOUD COVER FAR WRN PIMA COUNTY SHOULD BE THE LEAST LIKELY
AREA TO HAVE CONVECTIVE DEVELOPMENT LATER THIS AFTERNOON/EVENING.
THUS MAIN CONVECTIVE POTENTIAL TO BE ACROSS ERN SECTIONS DURING THE
NEXT 2-4 HOURS WITH CELLS MOVING/PROPAGATING SLOWLY WSWWD. BELIEVE
BULK OF ACTIVITY WILL BE MAINLY NEAR MOUNTAINS AND ISOLATED HEAVY
RAIN PRODUCERS WILL OCCUR. GIVEN LACK OF A DISCERNABLE UPWARD
FORCING MECHANISM BELIEVE MAJORITY OF CELLS WILL DISSIPATE BY
MIDNIGHT. STATUS QUO TUE AND WED AS THE UPPER HIGH REMAINS JUST
NORTH OF THIS FORECAST AREA. INHERITED FORECASTS INDICATED UPSWING
IN THUNDERSTORM POTENTIAL THUR AND FRI. HOWEVER HAVE NOTED THE GFS
SOLUTION DEPICTION OF UPPER HIGH MOVING SWD LATER THIS WEEK WITH
MID-LEVEL STEERING FLOW BECOMING SWLY AT LEAST ACROSS WRN LOCALES.
STILL THIS SAME NUMERICAL MODEL DEPICTED A FAIRLY DECENT MOISTURE
INCREASE ALONG WITH SYNOPTIC-SCALE ASCENT VIA OMEGA FIELDS LATE THUR
AND FRI. GIVEN CONSIDERABLE UNCERTAINTY WITH REGARD TO THIS SOLUTION
HAVE OPTED TO MAINTAIN INHERITED FORECASTS OF SCATTERED MAINLY
AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS THUR AND FRI. DOUBT THAT
BOTH DAYS WOULD HAVE SIMILAR COVERAGE THOUGH AND THAT IN REALITY ONE
DAY WOULD BE FAVORED OVER THE OTHER DAY. WILL ALSO CONTINUE TREND OF
DECREASED ACTIVITY DURING THE WEEKEND INTO EARLY NEXT WEEK AS UPPER
HIGH PROGGED WELL S OVER MEXICO. QUITE WARM TUE AND WED. ASSUMING
INCREASED MOISTURE SCENARIO THEN A DECREASE IN DAYTIME MAX TEMPS
STARTING THUR WITH DAYTIME MAX TEMPS THUR AND FRI TRENDING CLOSE TO
OR SLIGHTLY BELOW SEASONAL NORMALS FOR MID-AUGUST.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF
Hazardous weather outlook, Aug 9, 12:30 PM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1230 PM MST MON AUG 9 2004

AZZ019-029>035-100700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1230 PM MST MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...A SLIGHTLY DRIER AIRMASS NEAR THE SURFACE WILL RESULT IN
A MARGINAL RISK OF DAMAGING DOWNBURST WINDS FROM STORMS THAT DEVELOP
LATER TODAY. HIGH PRESSURE CENTERED OVER NORTHERN ARIZONA COMBINED
WITH TWO WEATHER FEATURES OVER MEXICO...WILL PLACE THE BEST CHANCE
OF THUNDERSTORMS CLOSER TO THE INTERNATIONAL BORDER THIS AFTERNOON
AND EVENING.

DISCUSSION...THICKER CLOUD COVER ACROSS MAJORITY OF SOUTHERN ARIZONA
IS SLOWLY DISSIPATING.  CURRENT VIS SATELLITE IMAGERY SHOWING MAINLY
WESTERN PORTIONS OF CWA UNDER THICKER MID AND UPPER LEVEL CLOUDS.
THIS MAY LIMIT SOME OF THE THUNDERSTORM DEVELOPMENT ACROSS THIS AREA
THIS AFTERNOON AND EVENING. HOWEVER...IF IT CONTINUES TO CLEAR OUT
COULD SEE SOME ISOLATED THUNDERSTORMS DEVELOPING LATER IN THE
AFTERNOON. LATEST SATELLITE IMAGERY ALREADY SHOWING THUNDERSTORMS
DEVELOPING OVER THE EASTERN AND WHITE MOUNTAINS. GOES PRECIPITABLE
WATER VALUES INDICATING A SLIGHTLY DRIER ATMOSPHERE WITH PW NEAR
INCH TO NORTHERN AND 1.5 IN SOUTHERN ARIZONA.  SHOULD BE ABLE TO
PRODUCE RAINFALL AMOUNTS OF 0.25 TO 0.5 INCHES IN THE HIGHER
TERRAIN. THE PHOENIX SOUNDING AT 18Z SHOWED WINDS FROM THE EAST AT
10 KNOTS. WINDS SHOULD BE STRONG ENOUGH TO MOVE OFF MOUNTAINS.
VALLEY AREAS...MAINLY EAST OF TUCSON...COULD SEE RAINFALL AMOUNTS OF
0.05 TO 0.25 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

THE RISK OF THUNDERSTORMS IS EXPECTED TO DIMINISH SOMEWHAT THROUGH
MID WEEK WITH THE DRIER AIR IN PLACE AND HIGH PRESSURE CENTERED
RIGHT OVER THE STATE. HOWEVER...THERE WILL STILL BE SUFFICIENT
MOISTURE STUCK OVER THE REGION...SO MAINLY ISOLATED AND SLOW-MOVING
THUNDERSTORMS CAN STILL BE EXPECTED. HIGH TEMPERATURES WILL REMAIN
ABOVE NORMAL AS THE HIGH STRENGTHENS A BIT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:41 PM MSTSevere Thunderstorm WarningTWCPima49 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.